Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 232, NWS Norman, OK

May 3, 2017Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 3, 2017, 1:07 AM CDT for Kay County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 1:07 AM CDT (06:07 UTC)
Expired
May 3, 2017, 2:00 AM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kay County, OK

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 10:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS54 KOUN 030607
SVROUN
OKC071-030700-
/O.NEW.KOUN.SV.W.0232.170503T0607Z-170503T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
107 AM CDT WED MAY 3 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kay County in northern Oklahoma...

* Until 200 AM CDT

* At 107 AM CDT, a severe thunderstorm was located 4 miles northwest
  of Newkirk, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Newkirk, Chilocco, Hardy, northwestern Kaw Lake and Peckham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3689 9675 3682 9722 3700 9726 3700 9675
TIME...MOT...LOC 0607Z 260DEG 25KT 3691 9712 

HAIL...1.75IN
WIND...60MPH
 
$$

11
2 follow-up statements
105 
WWUS54 KOUN 030628
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
128 AM CDT WED MAY 3 2017

OKC071-030700-
/O.CON.KOUN.SV.W.0232.000000T0000Z-170503T0700Z/
Kay OK-
128 AM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN KAY COUNTY...

At 128 AM CDT, a severe thunderstorm was located near Newkirk, moving
east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Newkirk, Chilocco, Hardy and northwestern Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3689 9675 3684 9712 3700 9717 3700 9675
TIME...MOT...LOC 0628Z 259DEG 15KT 3691 9702 

HAIL...1.50IN
WIND...60MPH
 
$$

11
000 
WWUS54 KOUN 030650
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
150 AM CDT WED MAY 3 2017

OKC071-030700-
/O.EXP.KOUN.SV.W.0232.000000T0000Z-170503T0700Z/
Kay OK-
150 AM CDT WED MAY 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KAY COUNTY WILL
EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3689 9675 3684 9712 3700 9717 3700 9675
TIME...MOT...LOC 0650Z 260DEG 25KT 3693 9684 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:54 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 2, 11:54 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1154 PM CDT Tue May 2 2017

.DISCUSSION...

&&

.AVIATION... /For the 06z TAFs/
Only minor changes were needed to the previous TAFs. Thunderstorms
will primarily be a threat for northern TAF sites although some
southward development toward OKC/OUN may be possible in the pre-
dawn hours. Some showers will redevelop later in the afternoon
from northwest Oklahoma eventually extending into central
Oklahoma. Ceilings will gradually improve throughout the day, but
gusty north winds and MVFR/IFR ceilings immediately behind the
front later tonight through the morning can be expected.

&&

.PREV DISCUSSION... /issued 853 PM CDT Tue May 2 2017/

UPDATE...
Showers/storms continue to develop in SW KS and the OK/TX
Panhandles. This activity is expected to affect NW portions of
the fa over the next couple of hours. Showers/storms are expected
to increase and spread east as more lift associated with a
shortwave moves into the area. Warm front extends from SW into
Central portions of OK right now. Current thoughts are that the
highest chances for showers/storms this evening into the overnight
hours will remain north of the front so basically north of I-40.
Cold front is still expected to move across the region overnight
into Wednesday morning. Highest rain chances will shift east
Wednesday morning, with increasing chances in parts of south
central and southeast OK when the cold front interacts with some
better moisture.

Made some adjustments to the PoPs/Wx grids to confine higher
chances north of I-40. Also made adjustments to other grids to
show current trends.

Some severe storms still remain possible into the overnight hours,
primarily over portions of northern Oklahoma.

PREV DISCUSSION... /issued 639 PM CDT Tue May 2 2017/

AVIATION...
03/00Z TAFs. Little change from previous iteration of aviation
forecast. Primary impacts from TSRA and IFR conditions overnight
and much of tomorrow will be over northern Oklahoma terminals.
MVFR cigs will be widespread after 09Z through at least 18Z with
some improvement thereafter. As surface cyclone intensifies and
cold front surges over terminals late tonight, strong and gusty
north winds will take over after 12Z and continue through the day
tomorrow.

PREV DISCUSSION... /issued 300 PM CDT Tue May 2 2017/

DISCUSSION...
A shortwave trough moving across the Rockies this afternoon
will amplify as it approaches the southern/central Plains tonight.
Ahead of the trough, modest moisture return has occurred across
much of southern Oklahoma and western north Texas.

Most model sounding suggest that a capping inversion will prevent
thunderstorm development through the daylight hours, however, a
storm or two may develop, especially where near surface moisture
can pool near a warm front.

Better chances for scattered to widespread showers and
thunderstorms will begin after 2-3z as 85h-7h winds increase,
especially across the northern third of Oklahoma. Perhaps better
coverage will be in southern Kansas along and near a 7h trough
axis. Elevated instability should be sufficient for few strong to
perhaps severe storms with a risk of heavy rainfall too.

As the trough continues south and east, better chances for
scattered to widespread showers and storms will be across south
central and southeastern Oklahoma, where moisture return will
continue to increase.

Wednesday afternoon and early evening, widely scattered
showers/perhaps storms will continue to develop under partly to
mostly cloudy skies.

The trough will move east of Oklahoma late Wednesday into Thursday.
This will bring an extended period of dry weather with near
average temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  55  61  46 /  10  30  50  20
Hobart OK         82  53  63  46 /  10  20  20  10
Wichita Falls TX  89  61  71  49 /   0  10  20  10
Gage OK           78  50  60  43 /  10  80  40  10
Ponca City OK     75  51  58  44 /  10 100  60  20
Durant OK         83  61  70  47 /   0  20  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/12
Hazardous weather outlook, May 2, 11:59 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1159 PM CDT Tue May 2 2017

OKZ004>048-050>052-TXZ083>090-040500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 PM CDT Tue May 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
northern Oklahoma through early Wednesday.

Location...
The slight risk area extends north of a line from Cheyenne to
Kingfisher to Perry Oklahoma.

Timing...
The most likely time for severe thunderstorms will be through 4
AM.

Impacts...
Large hail up to the size of golf balls and damaging wind gusts
around 60 mph will be possible.

Discussion...
Scattered showers and thunderstorms will continue to develop and
move across mainly the northern half of Oklahoma into Wednesday
morning. Some strong to severe storms will remain possible into
early Wednesday morning with large hail and damaging wind the
main concerns.

.Heavy Rainfall...
Thunderstorms that occur overnight will have the potential to
produce heavy rainfall, resulting in isolated flooding along and
north of I40.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations through
the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue Wednesday, a few strong to
marginally severe storms will be possible Wednesday morning
across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 3, 12:22 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             DEER CREEK              36.81N 97.52W
05/03/2017  E1.75 INCH       GRANT              OK   BROADCAST MEDIA

&&

SC
Local storm report, May 3, 12:32 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     4 S WOODWARD            36.38N 99.39W
05/03/2017                   WOODWARD           OK   EMERGENCY MNGR

            MOBILE HOME FLIPPED OVER.

&&

SC
Local storm report, May 3, 12:33 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             WOODWARD                36.43N 99.39W
05/03/2017  E1.00 INCH       WOODWARD           OK   EMERGENCY MNGR

            QUARTER SIZE HAIL IN WOODWARD. TIME ESTIMATED BY RADAR.

&&

BRB
Local storm report, May 3, 12:43 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             3 S BRAMAN              36.88N 97.33W
05/03/2017  E1.50 INCH       KAY                OK   BROADCAST MEDIA

&&

SC
Local storm report, May 3, 12:45 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             TANGIER                 36.42N 99.53W
05/03/2017  E1.25 INCH       WOODWARD           OK   STORM CHASER

&&

SC
Local storm report, May 3, 1:05 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     6 S WOODWARD            36.35N 99.39W
05/03/2017                   WOODWARD           OK   EMERGENCY MNGR

            DOZEN POWER POLES DOWN ALONG HWY 34 FROM 4 MILES SOUTH OF
            WOODWARD SOUTH TO SHARON.

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:45 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 2, 10:09 PM CDTSpecial Weather StatementOUNAlfalfa36 min
May 2, 10:17 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major43 min
May 2, 10:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant39 min
May 2, 10:24 PM CDTSpecial Weather StatementOUNEllis, Harper36 min
May 2, 10:51 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble39 min
May 2, 10:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant52 min
May 2, 11:00 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward45 min
May 2, 11:17 PM CDTSpecial Weather StatementOUNKay28 min
May 2, 11:30 PM CDTSpecial Weather StatementOUNKay30 min
May 2, 11:39 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward52 min
May 2, 11:45 PM CDTSpecial Weather StatementOUNGrant30 min
May 2, 11:54 PM CDTSpecial Weather StatementOUNNoble21 min
May 3, 12:15 AM CDTSevere Thunderstorm WarningOUNGrant, Kay45 min
May 3, 12:22 AM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward53 min
May 3, 1:04 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major, Woods56 min
May 3, 1:10 AM CDTSpecial Weather StatementOUNWoodward35 min
May 3, 1:56 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
May 3, 2:39 AM CDTSevere Thunderstorm WarningOUNKay, Noble49 min
May 3, 3:06 AM CDTAreal Flood AdvisoryOUNGrant, Kay4 hr
May 3, 3:17 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield4 hr
May 3, 7:00 AM CDTSpecial Weather StatementOUNCoal45 min
May 3, 7:43 AM CDTSpecial Weather StatementOUNCoal17 min
May 3, 7:57 AM CDTSpecial Weather StatementOUNAtoka48 min
May 3, 9:26 AM CDTSpecial Weather StatementOUNMarshall49 min
May 3, 10:35 AM CDTSpecial Weather StatementOUNBryan40 min
May 3, 11:14 AM CDTSpecial Weather StatementOUNBryan31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.